West Virginia, 2018

Flood and Damaging Winds in West Virginia, May 22 to 23, 2018

May 22 to 23, 2018 · NWS PBZ · 6 events in 2 counties and zones

Despite the cloud morning, an approaching short wave trough, crossing during the afternoon and evening hours, helped spark showers and thunderstorms on the 22nd. A slow moving surface front became the focus for convection as the trough approached, with downdraft CAPE values near 800j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Despite the cloud morning, an approaching short wave trough, crossing during the afternoon and evening hours, helped spark showers and thunderstorms on the 22nd. A slow moving surface front became the focus for convection as the trough approached, with downdraft CAPE values near 800j/kg. Storms initially formed across northern Ohio and then moved southeast through eastern Ohio and western PA. The hardest hit areas where Tuscarawas county in Ohio and Hancock county in northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 22, 4:14 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 22, 4:14 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
514 PM EDT Tue May 22 2018

.SYNOPSIS...
High pressure will build in the wake of this evenings cold front
and provide a few days of dry weather and seasonable temperature.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
No major changes were needed for the early eve update as showers
and thunderstorms will continue to fire this evening as a weak
cold front advances on, and passes over the Upper Ohio Region.
The severe potential remains given instability and sufficient
deep layer shear, but coverage is expected to be limited by
marginal overall forcing.

Fading instability and frontal passage will alleviate the severe
threat later this evening. Dry advection in the wake of the
front will be slow to ensue, so overnight lows will remain above
the averages and no changes were needed for that portion of the
forecast.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A pattern shift is in the works for the latter part of the week,
bringing drier weather areawide. In the wake of tonight's cold
front, showers will have all but dwindled by Wednesday morning.
Dry high pressure will maintain dry weather through Friday.
Temperatures will steadily climb back up to well above average
by Thursday and Friday, with higher humidity levels returning by
the weekend.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As quickly as the dry weather arrives this week, it appears it
will come to an end heading into the holiday weekend. Moisture
gets pumped northward around a potential Gulf tropical system,
and shortwave trough moving over the flattened ridge will
provide support for several rounds of precipitation.

Temperature are expected to be moderated by the clouds and rain,
but will remain at least a few degrees above average.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Sct to nmrs shra and tsra will cause lcl restrictions this eve
as a cdfnt crosses the region. Restrictions in the form of st
and fog may linger ovrngt as weak cold advection ensues, but
building high pres and dry advection will ensure rapid improvement
and general VFR for Wednesday.

OUTLOOK...
Restriction potential returns with weekend low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 22, 4:15 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
515 PM EDT Tue May 22 2018

MDZ001-OHZ069-PAZ009-015-016-022-023-031-073>076-WVZ004-012-021-
509>514-232115-
Garrett-Monroe-Forest-Clarion-Jefferson-Armstrong-Indiana-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
515 PM EDT Tue May 22 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-PAZ007-008-013-014-020-021-029-
WVZ001>003-232115-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Mercer-Venango-Lawrence-Butler-Beaver-
Allegheny-Washington-Hancock-Brooke-Ohio-
515 PM EDT Tue May 22 2018

...SEVERE THUNDERSTORM WATCH 115 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 22, 4:02 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
502 PM EDT TUE MAY 22 2018

OHZ039>041-222130-
Tuscarawas-Columbiana-Carroll-
502 PM EDT TUE MAY 22 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHWESTERN COLUMBIANA...NORTHWESTERN CARROLL AND
NORTHERN TUSCARAWAS COUNTIES...

At 502 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near North Canton to near East Sparta to
near Strasburg. Movement was east at 30 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Dover...                          Minerva...
Strasburg...                      Augusta...
Malvern...                        Bolivar...
Mineral City...                   Dellroy...
Parral...                         Zoar...
North Georgetown...               Atwood Lake...

This includes  Interstate 77 in Ohio between mile markers 86 and 94.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4065 8147 4067 8146 4066 8144 4065 8144
      4065 8124 4072 8124 4073 8109 4090 8109
      4090 8093 4072 8096 4052 8120 4058 8166
      4060 8167 4063 8167
TIME...MOT...LOC 2102Z 269DEG 25KT 4090 8135 4073 8141 4063 8153

Kramar
Special weather statement, May 22, 4:34 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
534 PM EDT TUE MAY 22 2018

OHZ039>041-050-222200-
Jefferson-Tuscarawas-Columbiana-Carroll-
534 PM EDT TUE MAY 22 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHWESTERN JEFFERSON...SOUTHWESTERN COLUMBIANA...
CARROLL AND NORTHEASTERN TUSCARAWAS COUNTIES...

At 534 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Minerva to near Waynesburg to near
East Sparta. Movement was east at 25 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Carrollton...                     Minerva...
Augusta...                        Salineville...
Malvern...                        Bolivar...
Mineral City...                   Bergholz...
Dellroy...                        Zoar...
Summitville...                    Mechanicstown...

This includes  Interstate 77 in Ohio between mile markers 92 and 94.

LAT...LON 4065 8147 4067 8146 4066 8144 4065 8144
      4065 8124 4072 8124 4072 8120 4073 8119
      4073 8108 4064 8072 4051 8077 4056 8146
      4065 8148
TIME...MOT...LOC 2134Z 287DEG 23KT 4070 8109 4063 8119 4063 8140

Kramar
Special weather statement, May 22, 4:48 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
548 PM EDT TUE MAY 22 2018

OHZ068-069-222215-
Monroe-Noble-
548 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN MONROE AND SOUTHEASTERN NOBLE
COUNTIES...

At 548 PM EDT, a strong thunderstorm was located 12 miles southwest
of Woodsfield, moving east at 20 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Antioch...                        Stafford...
Graysville...                     Harriettsville...
Rinard Mills...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3958 8121 3958 8127 3960 8126 3961 8128
      3959 8129 3959 8136 3960 8136 3960 8139
      3973 8133 3967 8102 3957 8108
TIME...MOT...LOC 2148Z 285DEG 19KT 3964 8129

Kramar
Special weather statement, May 22, 4:54 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
554 PM EDT TUE MAY 22 2018

OHZ039-048-057-058-222230-
Guernsey-Tuscarawas-Coshocton-Muskingum-
554 PM EDT TUE MAY 22 2018

...A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND
GUSTY WIND WILL AFFECT NORTHWESTERN GUERNSEY...COSHOCTON...
NORTHEASTERN MUSKINGUM AND SOUTHWESTERN TUSCARAWAS COUNTIES...

At 554 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles south of Killbuck to near
Coshocton to 8 miles east of Dresden. Movement was east at 25 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with these storms.

Locations impacted include...
Coshocton...                      Cambridge...
Newcomerstown...                  West Lafayette...
Warsaw...                         Port Washington...
Conesville...                     Plainfield...
Nellie...                         Otsego...
Chili...                          Boden...

This includes  Interstate 77 in Ohio between mile markers 49 and 70.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4043 8180 4035 8149 4004 8157 4012 8194
      4028 8186 4027 8211 4041 8212
TIME...MOT...LOC 2154Z 261DEG 22KT 4033 8204 4030 8181 4016 8186

Kramar
Local storm report, May 22, 5:10 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             NEW PHILADELPHIA        40.49N  81.44W
05/22/2018  M1.00 INCH       TUSCARAWAS         OH   TRAINED SPOTTER

0600 PM     HAIL             NEW PHILADELPHIA        40.49N  81.44W
05/22/2018  M0.88 INCH       TUSCARAWAS         OH   TRAINED SPOTTER

            NICKEL HAIL AT 130 RAY AVE.

0600 PM     HAIL             DOVER                   40.53N  81.48W
05/22/2018  M1.00 INCH       TUSCARAWAS         OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1803011
EVENT NUMBER PBZ1803012
EVENT NUMBER PBZ1803013

15
Special weather statement, May 22, 5:24 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
624 PM EDT TUE MAY 22 2018

OHZ069-222300-
Monroe-
624 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN MONROE COUNTY...

At 624 PM EDT, a strong thunderstorm was located 9 miles west of
Sistersville, or 11 miles north of St. Marys, moving southeast at 15
mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Fly...                            Graysville...
Rinard Mills...

LAT...LON 3957 8104 3957 8105 3958 8121 3958 8126
      3959 8127 3968 8118 3959 8097 3954 8104
TIME...MOT...LOC 2224Z 309DEG 12KT 3957 8118

Kramar

The radar

The Pittsburgh radar (KPBZ), 31 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
May 22, 5:24 PM EST
Where
Hancock County, 2.14 mi SSW of Newell
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.590, -80.580

Emergency manager reported power lines and at least 30 trees down along Allison Road.

Thunderstorm Wind, Hancock

When
May 22, 5:26 PM EST
Where
Hancock County, 2.14 mi NNE of Pughtown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
40.560, -80.560

State Department of Highways reported numerous trees down by very high wind in the area of Locust Hill Road.

Thunderstorm Wind, Hancock

When
May 22, 5:30 PM EST
Where
Hancock County, 0.87 mi SE of Newell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
40.610, -80.560

Citizen on social media reported numerous trees down.

Thunderstorm Wind, Hancock

When
May 22, 5:38 PM EST
Where
Hancock County, 0.53 mi W of New Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.500, -80.610

Emergency manager reported multiple trees and power lines down county-wide.

Thunderstorm Wind, Hancock

When
May 22, 6:05 PM EST
Where
Hancock County, 1.05 mi W of Kings Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
40.450, -80.600

State Department of Highways reported trees down.

Flood, Marshall

When
May 22, 9:30 PM EST to May 23, 12:30 AM EST
Where
Marshall County, Cameron to 0.41 mi E of Cameron
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.830, -80.570

Emergency manager reported that Upper Graves Creek had overflowed its banks in Cameron.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761222, 761223, 761224, 761225, 761226, 761227.